Effectiveness of hormonal birth control while on antibiotics?

Originally Published: September 14, 2007
Share this
Dear Alice,

I have heard many many times that antibiotics interfere with the effectiveness of oral contraceptives, but what about the depo-provera shot? Is there any research showing decreased effectiveness of Depo-Provera when using anti-biotics?

Dear Reader,

What you heard about antibiotics making birth control less effective was a common belief among health care providers, however research has shown that it may not, in fact, be valid for any type of hormonal birth control, including Depo-Provera.

With the exception of Rifampin-type antibiotics, there is no conclusive evidence that commonly-prescribed antibiotics make hormonal contraceptives less effective. Rifampin-type drugs (another common name is Rifabutin) are used to treat some infections, including tuberculosis. As an aside, these types of antibiotics are rarely prescribed to college-age people. More common antibiotics, such as penicillin and tetracycline, do not appear to influence the hormonal mechanisms of birth control methods, like the pill or the Depo-Provera shot. There have been a few cases of women experiencing a decrease in the levels of hormonal contraceptives in their blood or appearing to ovulate while taking antibiotics, but it is very rare and not conclusively linked with the antibiotics. (This could be because sometimes a woman may miss a pill, or be late for getting her shot, while she is taking antibiotics; missing the pill or shot is what could lower the effectiveness of her birth control method in this case.)

Among hormonal birth control users (including Depo users), there do not appear to be significantly more pregnancies among those taking antibiotics. Also, antibiotics are commonly prescribed to women using hormonal birth control, so if there were a negative effect, it would most likely have been documented.

In spite of the lack of evidence that antibiotics influence contraceptive efficacy, some health care providers continue to urge caution. It's unclear why in rare cases some antibiotics (besides Rifampin) may influence contraceptive hormone blood levels. It's always important to let your health care provider know about all of the medications you are on when they are prescribing antibiotics for you, so they can be aware of possible interactions. If you are still concerned, you may also want to ask if they advise using a back-up method of contraception (e.g., condoms or a diaphragm) while taking a given antibiotic. Students at Columbia can call x4-2284 or visit Open Communicator to make an appointment with a health care provider.

Finally, while back-up methods may not be necessary when taking most antibiotics, you may want to consider your state of mind and what would make you most comfortable. Will using back-up allow you to enjoy sexual activities more? Will you spend days worrying about possible pregnancy unless you use back-up? If adding a condom to your routine for a few days would reduce your anxiety, there's no harm in using one; who knows, it could even add an interesting twist to sex. As with any decision about birth control, the bottom line is using an effective method that you feel comfortable with. Good luck!

Alice